Alert archive / Louisiana / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Lake Charles, LA

March 1, 20099 parishes in Louisiana; Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this red flag warning at Mar 1, 2009, 9:53 AM CST for 9 parishes in Louisiana; Hardin County, Tyler County, Texas. It took effect at Mar 1, 2009, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 9:53 AM CST (15:53 UTC)
In effect from
Mar 1, 2009, 10:00 AM CST
Expired
Mar 1, 2009, 5:00 PM CST
In force
7 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLCH 011553
RFWLCH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
953 AM CST SUN MAR 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST TODAY...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ONGOING DROUGHT
CONDITIONS...GUSTY NORTH WINDS OF 15 TO 25 MPH...AND RH VALUES
DROPPING INTO THE 20-30% RANGE THIS AFTERNOON WILL RESULT IN VERY
FAVORABLE CONDITIONS FOR WILDFIRES TODAY. NO OUTDOOR BURNING IS
ADVISED AS FIRES MAY QUICKLY GROW OUT OF CONTROL.

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-012300-
/O.NEW.KLCH.FW.W.0001.090301T1600Z-090301T2300Z/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
953 AM CST SUN MAR 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ONGOING DROUGHT
CONDITIONS...GUSTY NORTH WINDS OF 15 TO 25 MPH...AND RH VALUES
DROPPING INTO THE 20-30% RANGE THIS AFTERNOON WILL RESULT IN VERY
FAVORABLE CONDITIONS FOR WILDFIRES TODAY. NO OUTDOOR BURNING IS
ADVISED AS FIRES MAY QUICKLY GROW OUT OF CONTROL.

WINDS WILL SUBSIDE AND RH VALUES WILL RISE QUICKLY AROUND SUNSET
THIS EVENING ENDING THE CRITICAL FIRE WEATHER THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND ONGOING DROUGHT WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this red flag warning went out at Mar 1, 5:31 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 1, 5:31 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CST SUN MAR 1 2009

.AVIATION...
VFR CONDITIONS EXPECTED. THE MAIN AVIATION CONCERN IS STRONG GUSTY
NORTH WINDS...WHICH WILL PERSIST THROUGH THE MORNING HOURS. THE
NORTHERLY WINDS WILL GRADUALLY DIMINISH DURING THE
AFTERNOON...BECOMING LIGHT DURING THE OVERNIGHT HOURS. 24

&&

.PREV DISCUSSION... /ISSUED 401 AM CST SUN MAR 1 2009/

SYNOPSIS...
A MINNESOTA HIGH WILL BUILD SOUTHWARD INTO TEXAS. THIS COLD SYSTEM WILL
SLOWLY SWING EAST...REACHING THE GREAT LAKES BY TUESDAY...THUS INDUCING
A RETURN FLOW BY WEDNESDAY.

FURTHER-UP...A LOW INDEX WAVE PATTERN WILL BE FOUND IN THE MIDLATITUDE
WESTERLIES...RIDGE OVER THE GREAT BASIN AND AN EVOLVING TROUGH OVER
THE MIDWEST. THIS WAVE PATTERN WILL TRAVEL EAST...WITH THE WARM
RIDGE PROPAGATING INTO LOUISIANA ON WEDNESDAY.

DISCUSSION...
COLD START THIS MORNING...WIND CHILLS WERE RUNNING FROM THE LOWER
TO MID 20S ACROSS THE PINEY HILLS AND LAKES REGION...TO THE UPPER
20S AT THE COAST.

AN UNFILTERED FEBRUARY SUN WILL BE IN PLACE...WITH THE RADIATIONAL
WARMING PARTIALLY OFFSET BY ONGOING ADVECTIVE COOLING. THE
AFTERNOON TEMPERATURES WILL BE RUNNING ABOUT 10 DEGREES BELOW NORMAL....
WHILE THE AFTERNOON HUMIDITIES WILL BE RUNNING WELL BELOW NORMAL.

IN ADDITION...THE PERSISTENT BLUE NORTHERS WILL KEEP THE AFTERNOON
BOUNDARY LAYER WELL MIXED. A LAKE WIND ADVISORY WILL BE IN EFFECT
FOR COASTAL SOUTH CENTRAL LOUISIANA.

FOR TONIGHT...THE UNSEASONABLY COLD WEATHER CONTINUES...WITH THE
COLDEST AIR FOUND ALONG AND EAST OF THE I-49 CORRIDOR.

MARINE...
BLUE NORTHERS WILL CONTINUE TO IMPEDE THE FLOOD RACE. THE ACTUAL
TIDES WILL BE RUNNING FROM 1 TO 2 FEET BELOW THE PREDICTED TIDES.
A LOW WATER ADVISORY WILL REMAIN IN EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  56  34  59  38  66 /   0   0   0   0   0
KBPT  57  35  62  39  66 /   0   0   0   0   0
KAEX  53  29  55  33  63 /   0   0   0   0   0
KLFT  54  32  57  35  63 /   0   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: IBERIA...LOWER ST. MARTIN...ST. MARY...VERMILION.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...SABINE LAKE...
     VERMILION BAY...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Mar 1, 4:05 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 AM CST SUN MAR 1 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-021200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
405 AM CST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY WILL BE IN EFFECT FOR THE COASTAL MARSHES OF
SOUTH CENTRAL LOUISIANA.

SMALL CRAFT AND LOW WATERS ADVISORIES WILL BE IN EFFECT FOR MOST
OF TODAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 1, 8:43 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
843 AM CST SUN MAR 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     LOW ASTR TIDES   3 SW CAMERON            29.77N 93.34W
03/01/2009                   GMZ450             LA   OFFICIAL NWS OBS

            CALCASIEU PASS TIDE GAUGE MALFUNCTIONED DUE TO THE
            EXTREMELY LOW TIDES. ESTIMATED LOWEST TIDE LEVEL WAS
            -2.50 FEET MLLW.

1254 AM     LOW ASTR TIDES   11 SE PECAN ISLAND      29.56N 92.31W
03/01/2009                   VERMILION          LA   OFFICIAL NWS OBS

            FRESHWATER CANAL LOCKS TIDE GAUGE MEASURED LOW TIDE OF
            -3.00 FEET MLLW.

0142 AM     LOW ASTR TIDES   1 E SABINE PASS         29.73N 93.87W
03/01/2009                   GMZ430             LA   OFFICIAL NWS OBS

            SABINE PASS NORTH TIDE GAUGE MEASURED LOW TIDE OF -1.57
            FEET MLLW.

0536 AM     LOW ASTR TIDES   1 NW LAKE CHARLES       30.22N 93.22W
03/01/2009                   CALCASIEU          LA   OFFICIAL NWS OBS

            LAKE CHARLES TIDE GAUGE MEASURED LOW TIDE OF -2.50 FEET
            MLLW.

0724 AM     LOW ASTR TIDES   6 SW CYPREMORT POINT    29.71N 91.85W
03/01/2009                   GMZ435             LA   OFFICIAL NWS OBS

            CYPREMORT POINT TIDE GAUGE MEASURED LOW TIDE OF -2.73
            FEET MLLW.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:33 AM CSTLake Wind AdvisoryLCHSaint Martin11 hr

Nearby

Red Flag Warnings in Louisiana, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.